Kentucky, 2016

Hail and Damaging Winds in Kentucky, June 16, 2016

June 16, 2016 · NWS JKL · 4 events in 2 counties and zones

Isolated supercell thunderstorms developed this evening across Pike County, while strong to severe storms also moved from south central Kentucky through far southeastern Kentucky. These storms were able to develop in a very unstable airmass as an upper level disturbance and cold front swung through the central Appalachians and all of Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated supercell thunderstorms developed this evening across Pike County, while strong to severe storms also moved from south central Kentucky through far southeastern Kentucky. These storms were able to develop in a very unstable airmass as an upper level disturbance and cold front swung through the central Appalachians and all of Kentucky. Multiple trees were reported down across portions of Pike County as well as in Pulaski County, while quarter size hail was observed near Fedscreek and Elkhorn City in Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 16, 5:44 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 16, 5:44 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
644 PM EDT THU JUN 16 2016

.UPDATE...
Issued at 644 PM EDT THU JUN 16 2016

A cold front is nearing eastern Kentucky with vigorous upper level
trough diving southeast into the Mid Atlantic this late afternoon
hour. This is evident on vis sat where we have a line of CU nearer
the boundary. This also where storms have been firing, however
they are mostly firing on each end of the CWA. Overall best
coverage and intensity has been storms moving ESE toward the Lake
Cumberland region this hour. Therefore have tried to play pops and
sky to better depict overall trends. Model wise the CAMS are a bit
all over the place with regards to the convection, but the SSEO
page seem to steer in the right direction. The models so far have
been most overdone in the east and southeast, but there is still
time for more convection to fire in these locations. The best
model depiction this hour would be the HRRR even with it's high
bias to the east. Right now will continue to monitor trends for
further updates as needed.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 359 PM EDT THU JUN 16 2016

An upper level trough and associated surface low pressure system located
over Central Ohio continue their southeasterly track this
afternoon, bringing with them scattered showers and thunderstorms
as a cold front advances through the region. Substantial diabatic
heating in the presence of ample surface moisture have brought
about substantial destabilization with some regions in the area in
excess of 2500 J/kg of SBCAPE. The current instability combined
with 40 kts bulk shear is more than suitable for organized
convection, however the question still remains as to whether or
not forcing will be present to get storms going this afternoon.
Currently, short range models are forecasting most of the upper
level support to remain to the east, however as the cold front
advances south, convergence may be just enough to initiate
convection. Confidence in the convective forecast for this
afternoon to evening has been further muddled by a lack of run to
run consistency among the CAMs. That being said, the HRRR has
seemed to be a bit too quick to turn winds to the west ahead of
the cold front as noted by obs. If winds are able to stay out of
the southwest a bit longer, the potential for thunderstorms this
afternoon will likely increase as a result of enhanced low level
convergence. Overall, with the parameters in place, whatever
storms do form will have the potential to become severe with the
primary threat being strong winds and heavy rainfall.

As the cold front makes its way through the state through the
overnight hours, a calmer regime should begin to take hold as
ridging builds back into the region. While some showers and storms are
possible Friday afternoon, the cooler and drier air will inhibit
any notable thunderstorm activity. Otherwise calm and clear
weather with mild temperatures will set the stage for a pleasant
weekend.

.LONG TERM...(Friday night through Wednesday)
Issued at 308 AM EDT THU JUN 16 2016

The weather during most of the extended period will be dominated
by a large ridge of high pressure that is expected to settle
across the CONUS east of the Mississippi River. According to the
current model data, this ridge will become entrenched across the
region through early next Tuesday. After the ridge finally weakens
and pushes off to our south and southeast, a weak cold front is
forecast to make its way across the Ohio and Tennessee valley
regions Tuesday through Wednesday. Instability will be limited
during this time, at least according to the latest model
soundings, so the forecast for Tuesday and Wednesday will feature
only a slight chance of thunder across the area. The precipitation
should exit the area by early Wednesday evening as the front
pushes across the area. The rest of the forecast after that
should be dry.

Temperatures during the period should run at or slightly above
normal, with day time highs in the 80s expected each day. Nightly
lows will vary between the 50s and 60s depending upon the amount
of night time cloud cover and wind.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 204 PM EDT THU JUN 16 2016

Cumulus and gusty southwest winds will be on the increase this
afternoon as an upper level disturbance and associated cold front
move south out of the Great Lakes region. Thunderstorms will
subsequently develop, with the best chances likely occurring at
KJKL/KSJS with KSYM also standing a noteworthy chance. Not
currently expecting high enough coverage to warrant prevailing
mention at any site. The storm threat will diminish this evening
as low stratus filters in from the northeast overnight, lowering
ceilings into the IFR/MVFR range. Could even see a period of LIFR
develop at KSJS and/or KJKL. Have left visibility reductions out
of the forecast for now given expected cooler/drier air advecting
south behind the front, but will monitor rainfall amounts near
sites through the evening, especially KSME nearer a larger source
of moisture. Drier air continuing to filter south should lead to
prevailing VFR conditions returning prior to 18Z Friday.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...DJ
SHORT TERM...GOUDEAU/GUSEMAN
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, Jun 16, 3:12 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT THU JUN 16 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
412 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS
EVENING. SOME OF THEM MAY BE SEVERE...WITH DAMAGING WIND GUSTS BEING
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY FRIDAY
AFTERNOON...AND AGAIN TUESDAY AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND THIS
EVENING.

HAL/GUSEMAN

In the hours before

Special weather statement, Jun 16, 5:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT THU JUN 16 2016

KYZ079-083-084-162315-
WAYNE-MCCREARY-PULASKI-
617 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...PULASKI...

AT 616 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHWEST OF
LIBERTY...MOVING SOUTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...WHITLEY CITY...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...BEULAH HEIGHTS...NAOMI...FRAZER...DELTA...
MILL SPRINGS...FAUBUSH...SOMERSET PULASKI AIRPORT...MAGNUM...
KIDDER...GENERAL BURNSIDE S.P....GRADE...QUINTON...ELIHU...
GREENWOOD AND HOGUE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
25.
 LOUIS B. NUNN PARKWAY

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3698 8486 3700 8484 3705 8491 3712 8490
      3723 8474 3704 8430 3702 8433 3700 8431
      3699 8435 3695 8437 3694 8430 3690 8432
      3686 8432 3684 8434 3683 8432 3681 8436
      3678 8435 3669 8446
TIME...MOT...LOC 2216Z 301DEG 43KT 3727 8507

GREIF
Special weather statement, Jun 16, 5:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
648 PM EDT THU JUN 16 2016

KYZ068-079-080-162330-
ROCKCASTLE-LAUREL-PULASKI-
648 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT ROCKCASTLE...LAUREL...PULASKI...

AT 648 PM EDT...A STRONG THUNDERSTORM WAS OVER BLOSS...OR 9 MILES
SOUTH OF MOUNT VERNON...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
LONDON...SCIENCE HILL...DORTHAE...VOX...HAZEL PATCH...BUSH...
BLACKWATER...BENT...BERNSTADT...WELLHOPE...EAST BERNSTADT...
MCHARGUE...CANE CREEK...HIGHTOP...MERSHONS...LEVEL GREEN...TUTTLE...
SHOPVILLE...LAKE AND LYNN CAMP.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 1 AND 10.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 29 AND
57.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 1 AND 11.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 24 AND
40.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY NEAR MILE MARKER 26.
 U.S. HIGHWAY 25 EAST IN LAUREL COUNTY BETWEEN MILE MARKERS 0 AND 2.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3735 8440 3724 8394 3720 8394 3717 8397
      3711 8392 3712 8389 3709 8386 3707 8389
      3705 8387 3703 8393 3700 8393 3698 8396
      3699 8404 3695 8409 3697 8412 3696 8415
      3717 8468
TIME...MOT...LOC 2248Z 292DEG 35KT 3724 8436

GREIF

The radar

The Jackson,KY radar (KJKL), 130 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 16, 5:50 PM EST to 6:00 PM EST
Where
Pulaski County, 1.65 mi W of Ringgold to 2 mi W of Mt Victory
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.120, -84.660

Department of Highway officials reported numerous trees blown down from northwest of Somerset to near Mount Victory.

Hail, Pike

When
June 16, 7:30 PM EST
Where
Pike County, Fedscreek
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -82.230

A report of quarter size hail was received via social media in Fedscreek.

Thunderstorm Wind, Pike

When
June 16, 8:05 PM EST
Where
Pike County, 2 mi SSW of Pikeville
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.453, -82.534

A local media outlet relayed a report of multiple trees down on Inland Creek Road southwest of Pikeville.

Hail, Pike

When
June 16, 8:20 PM EST
Where
Pike County, Elk Horn City
Measured
1 in hail
Reported by
Public
Coordinates
37.300, -82.350

A report of quarter size hail was received via social media in Elkhorn City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630274, 630270, 630273, 630264.